Bleeds

Hi just a matter of interest has anyone on here had a bleed on Apixaban? As I am changing over to this tablet, my dr was very concerned I understood there was no antidote unlike warfarin. I had a very bad bleed on warfarin when first put on them, it was in my arm due to needle going through vein while giving blood. I was hospitalised for over two weeks and it was black from shoulder to fingers, pain was hell. I dont want this to happen again.

21 Replies

oldestnewest
  • That sounds nasty Dottilind. I have had nosebleeds whilst taking Apixaban but they were caused by an inflammatory reaction to household cleaning sprays and not directly by Apixaban.

    My GP worries too and insisted I went to A&E each time if the bleeding didn't stop within 30 minutes. There I was observed for a few hours, checked for other problems such as high BP and sent home. It actually gave me confidence as the A&E doctor was reassuring and unflappable. ENT confirmed the inflammation was widespread and was bleeding moderately but no-one was at all concerned about no antidote being available.

    For me, no antidote is a bit of a red herring unless there is a serious bleed - and then there are plasma procedures which can be implemented. The half life of Apixaban for an established user is 12 hours so its effect is more time limited than Warfarin.

  • I too am on apixaban and to date have had no ill effects re bleeding, small cuts heal just the same as before. Bruises are more of a problem and I never seem to be without one, mostly having no idea how they occurred . I think I need to modify my timing though having read your post. I am taking mine at 8am and 5 pm as this fits in better with my lifestyle and I never forget to take them. Do you think I should make sure I take them 12 hourly exactly and if so can I just change the times in one go or should I do it gradually .

    Sue xxx

  • I think it's got to be best to take them approx. 12 hours apart but honestly I'm the last person to give advice I'm always forgetting to take my evening dose. Then I end up taking it when I go to bed and I'm convinced it makes me feel strange and keeps me awake. I've decided I'm going to set an alarm!

    I dont think it can really make THAT much difference can it? You'll still have some protection.

    Ruth

  • Hi I do not know if it will help but I take my Flecainide and Apixaban at 8 a.m. and 8 p.m. and set the alarm on my mobile to remind me! Terry

  • Yes that's so sensible - I'm going to set my alarm now! Question really is why didn't I think of it myself🤔

    Thanks!

  • Sue - I stick rigidly to the 9am/9pm regime as it happens to suit me and I was advised to take them at regular 12 hour intervals. As your 8am dose 'covers' you until 8pm, moving the 5pm one to 8pm shouldn't cause problems but if in doubt, ask your pharmacist or GP.

  • I have no experience of bleeds on Apixaban personally, but you have to take it twice a day because it doesn't stay in the body very long. This means it's important not to miss doses because it doesn't give the same cover as warfarin if you miss a dose. The good news is it also means that the anticoagulant effect is short lived so the fact there is no antidote is not as important as it sounds, as other measures can be taken in the shortish time before it leaves the body.

  • I' m on Apixaban and no, haven't had any problems with bleeding. I think I perhaps I bruise a little more easily than I used to but that's marginal. I've had a few minor cuts and grazes and really haven't noticed much difference to the old me. Also I had some dental work done recently without stopping the drug and although I did bleed a bit more than normal it was nothing major....

    I think I heard that there may be a reversal agent for Apixaban in the pipeline but may be I dreamt it....

    Bear in mind that unlike Warfarin all the NOACs have a very short half-life so lose their effectiveness pretty quickly. Someone on the forum will no doubt quote the figures for you but that's why you have to take Apixaban twice a day. After 9 or 10 hours the anti-coagulation effect will be much less and you need to take another one!

    I've always had the impression that it would have to be something fairly catastrophic to cause a major issue with bleeding but again I'm sure some of the more knowledgeable people on here will know for sure!

    I'd say give it a go. If you find it doesn't suit you it is really easy to change back....

    Good luck

    Ruth

  • I think it is more like 15 to 18 hours re the effects of apixaban. That's why you need to take every 12 hours.

  • I'm on Apixaban 5mg x 2/day and have had quite a few minor cuts and grazes. All have healed normally and not bled any more than usual. Last one a few weeks ago, was a pointed object go under straight a finger nail, ouch.

    But had no bad injuries (so far, fingers crossed, shouldn't have said that!!!).

  • That sounds like a horrid experience.

    I don't really know why the lack of antidote seems to be such a big thing as I don't think vitamin K is as magic as it sounds. I think you have to have a bleed that is almost life-threatening to be at real risk, and in fact anyone is in danger at any time of having accidental injuries so severe that they might die. It doesn't ever worry us unduly and those of us on anticoagulation are merely a little more vulnerable but only in the event of something major.

    I'm on Rivaroxaban and don't notice much departure from the norm. I was caught by an awkward stone at the top of a flight of steps not long ago and went swiftly down eight stairs, roly-poly, to the bottom, pausing briefly and very woefully half way down, in the vain hope that I wouldn't be going down the rest as well. My husband at the top was too horrified to laugh. Luckily no one else saw me and no ambulance was called. I was fortunate to escape with a selection of little injuries - bruises and grazes to elbows, shoulders, knees and hip and little cuts to one hand plus a twisted ankle. No broken bones, fortunately. We both thought the Rivaroxaban didn't seem to have much influence at all.

  • Yes you are right with vitamin k. Took them 36 hours to get INR down from 2.5 to 1.1 when I was in hospita and that was with 2 lots of vitamin k given approx 18 hours apart.

  • Everyone seems to find it's quite slow to have an effect.

  • But many medics and many patients seem to think that it is a magical very quick reversal in the event of a bleed (unless there is different magic potion that the medics aren't telling us about 😄😄😄??).

  • Thank you all so much for all the comments made over this change from Warfarin to Apixaban, and all the encouragement you have all given me. It ahs put my mind at rest and will keep you all informed as to my progress.

  • Are you allowed to give blood when on Warfarin?

  • If you are on pretty much any regular medication (or short term like antibiotics) the answer is no and I was told by another person (not a medic) who was on warfarin that they could not give blood. However phone your local blood service.

  • I once read through the restrictions on blood donors and would have been ruled out due having been to some African countries.

  • No you can't. Strangely I don't think its because your blood is unacceptable I think its because of the risk of you bleeding too much during the donation. That's what I've been given to understand anyway!

  • That would certainly be a possibility.

    I've had little nicks and cuts that were no problem but last week my toenail clippers slipped and I nicked my big toe. Amazing how much blood there was. I was about to go to bed and did not have a hankie. I could make a Frank Spencer or Mr Bean episode of trying to staunch it and blood on three carpets to clean up before getting to bed over an hour later:-)

  • Hi I have no problems with apixaban, I take mine at 8 am and 8 pm. Had blood taken, despite several attempts bruising not too bad.

You may also like...